Dealing With Vaginal Discomfort During Intercourse after Cancer Treatment
James Metz, MD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: October 27, 2006
Vaginal discomfort during intercourse is a common complaint of women after radiation therapy to the pelvis, chemotherapy induced menopause, or postmenopausal women who can not use estrogen replacement. This discomfort may be caused by vaginal dryness or loss of stretch of the vaginal tissues that may make penetration uncomfortable. Patients who receive radiation therapy to the pelvic region or radiation implants may need to use vaginal dilators on a regular basis to prevent scar tissue and closure of the vagina. Patients who are postmenopausal may experience a decrease in natural lubrication of the vagina. There are some effective treatments available. These include:
- Using extra lubrication to reduce pain.
- Use only water based lubricants.
- Many women prefer lubricants such as Astroglide, Moist Again, the Women's Health Institutes Lubricating Gel, and Probe over other products because they spread easily and last longer.
- Avoid petroleum based lubricants, particularly if your partner is using condoms that can be damaged with this type of lubrication.
- Avoid scented lubricants as these may irritate the genital tissues.
- Use lubricants during foreplay and spread generously over labia, clitoris, and into vagina. Also spread lubrication on any object that will enter the vagina.
- Keep lubricants close to the bed or anywhere sexual activity may occur.
- Consider using Replens which is designed to moisturize the walls of the vagina. It is used about 3 times per week at bedtime.
- If your radiation oncologist has prescribed vaginal dilators, make sure you use them as instructed.